Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 539, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 3, 2023, 4:07 PM CDT for Lowndes County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2023, 4:07 PM CDT (21:07 UTC)
- Expired
- Aug 3, 2023, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lowndes County, MS
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:50 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 3, 3:50 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
350 PM CDT Thu Aug 3 2023
...New DISCUSSION...
.DISCUSSION...
Issued at 348 PM CDT Thu Aug 3 2023
Tonight and Friday: Mid afternoon regional radars and satellite
imagery showed a band of storms over our northeast most zones that
extended east into Alabama. This activity will continue to sag
south through the afternoon into early evening before dissipating.
No severe storms are anticipated in our CWA. Otherwise, hot and
humid conditions will be the main focus through Friday as our CWA
remains on the eastern periphery of a stout mid level ridge. This
ridge will begin shifting back to the west tonight and Friday.
This will allow another disturbance topping the ridge this
afternoon to drop over our eastern zones Friday. This disturbance
is expected to help develop storms tonight that may spread into
our northeast most zones prior to noon Friday. This activity is
expected to spread over the eastern half of the CWA during the
afternoon. A few of the storms may become severe and produce
damaging wind gusts. It's possible that the convection may occur
early enough to mitigate the excessive heat concerns for Friday
but for now the Excessive Heat Warning will remain in effect
through the weekend for most of our CWA while east Mississippi
remains in a Heat Advisory. /22/
Friday night through next week:
The main thing to watch for in this portion of the forecast will be
the ridge over the south central/southwestern US over the weekend
and into next week. This 595dam ridge will shift a bit westward this
weekend and allow for higher rain chances to move into our eastern
CWA. Expect the daily afternoon convection on Saturday and Sunday
then. Despite the rain chances, the excessive heat will continue
throughout the weekend. The rain may temporarily alleviate the heat
but the humidity after the rain ends will keep heat indices a
concern. Also, temps will climb quickly each morning and will likely
peak before any convection moves in. For these reasons, the heat
advisory and excessive heat warnings will persist.
A mid-level low over the Northern Plains will begin evolving into an
open trough as it shifts eastward into the Upper Midwest and then
deepens as it moves east of the ridging and into the Great Lakes
region. The GFS and ECMWF differ in the strength of this trough with
the GFS keeping an open wave while the ECMWF attempts to develop a
closed low. The ECMWF definitely manages to develop a stronger
surface low than the GFS. Either way, they both bring a frontal
boundary into the CWA by Monday afternoon. Heights will fall and a
slight relief from the heat will result. Highs in the mid to upper
90s are expected on Monday and then upper 80s to mid 90s on Tuesday.
At this point, even mid 90s are a welcome sight after a week of
100s! The humidity will be higher at this time though as more
moisture moves into the region. PWs of 2-2.5in. will be possible.
This means that while the temps will be slightly cooler, the high
heat indices will remain. Tuesday looks to be the best chance for
skipping out on the need for a heat advisory. Beyond that though,
the high heat looks to ease back in towards the second half of next
week.
As for precip associated with the front on Monday, scattered storms
throughout the area are expected to develop in the afternoon. The
best chances for widespread rain will come on Tuesday and Wednesday
though as the frontal boundary washes out and mid-level northwest
flow brings some MCS-type systems into our region. Interestingly,
both the deterministic GFS and ECMWF allude to this even though
we're still several days out. Timing and coverage will be refined in
future forecasts. /10/
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Thu Aug 3 2023
VFR conditions and a light sw wind wl prevail through the TAF
period. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 78 101 77 100 / 0 20 10 30
Meridian 76 98 75 99 / 10 40 20 40
Vicksburg 79 101 78 101 / 10 10 10 20
Hattiesburg 78 101 77 99 / 0 20 20 40
Natchez 78 100 77 99 / 0 0 0 10
Greenville 80 100 77 99 / 10 10 10 20
Greenwood 79 99 77 99 / 10 20 20 30
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 8 PM CDT Friday for MSZ018-019-
025>029-032>038-040>045-047>051-053>056-059>065-072>074.
Heat Advisory until 8 PM CDT Friday for MSZ030-031-039-046-052-
057-058-066.
LA...Excessive Heat Warning until 8 PM CDT Friday for LAZ007>009-015-
016-023>026.
AR...Excessive Heat Warning until 8 PM CDT Friday for ARZ074-075.
&&
22/10/22Hazardous weather outlook, Aug 3, 3:18 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 318 PM CDT Thu Aug 3 2023 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-035-040>043- 047>049-053>055-059>065-072>074-042030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Washington-Humphreys-Issaquena-Sharkey-Yazoo-Madison MS- Warren-Hinds-Rankin-Claiborne-Copiah-Simpson-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion- Lamar-Forrest- 318 PM CDT Thu Aug 3 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Friday DANGEROUS HEAT THREAT...Extreme TIMING...Friday Friday, extreme heat stress will continue with peak heat index values as high as 110 to 120 degrees. Heat stroke and heat exhaustion will be likely with prolonged outdoor activity. (https://www.weather.gov/images/jan/graphicast/ 1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Dangerous heat stress will continue with peak heat index values as high as 110 to 120 degrees Saturday and Sunday. Heat stroke and heat exhaustion will be possible with prolonged outdoor activity. (https://www.weather.gov/images/jan/graphicast/ 1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ028>033-037>039-044>046-050>052-057-058-066-042030- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston- Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-Jasper- Clarke-Jones- 318 PM CDT Thu Aug 3 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Friday DANGEROUS HEAT THREAT...Significant TIMING...Friday Friday, isolated severe thunderstorms are possible mainly during the afternoon. Some thunderstorms could produce damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/2.png) Friday, extreme heat stress will continue with peak heat index values around 110 degrees. Heat stroke and heat exhaustion will be likely with prolonged outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Dangerous heat stress will continue with peak heat index values as high as 110 to 120 degrees Saturday and Sunday. Heat stroke and heat exhaustion will be likely with prolonged outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ025>027-036-042030- Leflore-Grenada-Carroll-Holmes- 318 PM CDT Thu Aug 3 2023 This hazardous weather outlook is for portions of central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Friday DANGEROUS HEAT THREAT...Extreme TIMING...Friday Friday, isolated severe thunderstorms are possible mainly during the afternoon. Some thunderstorms could produce damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/2.png) Friday, extreme heat stress will continue with peak heat index values as high as 110 to 120 degrees. Heat stroke and heat exhaustion will be likely with prolonged outdoor activity. (https://www.weather.gov/images/jan/graphicast/ 1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Dangerous heat stress will continue with peak heat index values as high as 110 to 120 degrees Saturday and Sunday. Heat stroke and heat exhaustion will be likely with prolonged outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ056-042030- Smith- 318 PM CDT Thu Aug 3 2023 This hazardous weather outlook is for portions of central Mississippi. .DAY ONE...Tonight and Friday DANGEROUS HEAT THREAT...Significant TIMING...Friday Friday, dangerous heat expected with peak heat values in excess of 110 degrees. Heat stroke will be a significant concern with outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Dangerous heat stress will continue with peak heat index values as high as 110 to 120 degrees Saturday and Sunday. Heat stroke and heat exhaustion will be likely with prolonged outdoor activity. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 0 && ...HAZARD LEGEND... *DANGEROUS HEAT* Extreme...Extreme heat is expected with peak heat index values in excess of 110 degrees for multiple days. Heat stroke continues to be a major concern. Significant...Dangerous heat expected with peak heat index values in excess of 110 degrees. Heat stroke will be a significant concern. Elevated...Dangerous heat likely with peak heat index values ranging from 106 to 110 degrees. Heat exhaustion will be likely. Limited...Caution is advised for possible dangerous heat as heat index values peak near 105 degrees. Heat exhaustion will be possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 3, 3:39 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
339 PM CDT Thu Aug 3 2023
MSZ030-031-033-032130-
Lowndes MS-Oktibbeha MS-Clay MS-
339 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northeastern
Oktibbeha, Clay and northwestern Lowndes Counties through 430 PM
CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pala Alto, or 11 miles northwest of West Point, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Griffith around 345 PM CDT.
Pala Alto around 350 PM CDT.
West Point around 410 PM CDT.
Muldrow around 420 PM CDT.
Tibbee around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3341 8865 3367 8896 3381 8882 3376 8872
3368 8872 3368 8855 3363 8845
TIME...MOT...LOC 2039Z 307DEG 15KT 3370 8882
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, Aug 3, 3:55 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
355 PM CDT Thu Aug 3 2023
MSZ030-031-032145-
Lowndes MS-Clay MS-
355 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southeastern Clay
and northeastern Lowndes Counties through 445 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm over
Columbus AFB, or 7 miles northwest of Columbus, moving southeast at
15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kolola Springs around 400 PM CDT.
Columbus around 415 PM CDT.
Steens around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3339 8829 3354 8857 3365 8851 3368 8850
3367 8849 3367 8850 3366 8849 3366 8846
3368 8843 3367 8842 3368 8841 3364 8826
TIME...MOT...LOC 2055Z 294DEG 12KT 3360 8846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:39 PM CDT | Special Weather Statement | JAN | Clay | 51 min |
| Aug 3, 3:55 PM CDT | Special Weather Statement | JAN | Lowndes | 50 min |
| Aug 3, 4:41 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Oktibbeha | 49 min |
| Aug 3, 5:07 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 53 min |
| Aug 3, 6:18 PM CDT | Special Weather Statement | JAN | Attala | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.